Georgia, 2023

Damaging Winds in Georgia, March 12, 2023

March 12, 2023 · NWS JAX · 2 events in 1 county or zone

Strong to severe storms developed across SE GA and the Suwannee River Valley along a warm frontal zone that was across SE GA on the 12th and drifted southward across the NE FL I-10 corridor into the 13th. Upper level short wave troughs and low level instability along and south of the front brought a couple waves of severe storms across the local area with pockets of locally heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Strong to severe storms developed across SE GA and the Suwannee River Valley along a warm frontal zone that was across SE GA on the 12th and drifted southward across the NE FL I-10 corridor into the 13th. Upper level short wave troughs and low level instability along and south of the front brought a couple waves of severe storms across the local area with pockets of locally heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Mar 12, 2:01 PM EST, 14 minutes earlier.

Area forecast discussion, Mar 12, 2:01 PM EST, 14 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
301 PM EDT Sun Mar 12 2023

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

.NEAR TERM...
(Through Tonight)
Issued at 300 PM EDT Sun Mar 12 2023

Bands of thunderstorms are organizing over western Florida and
southwest Georgia, headed southeast into our area. A Tornado
Watch is currently in effect for our Georgia counties and Hamilton
county in Florida until 8PM, however damaging wind gusts and hail
are also possible with this squall line. The Tornado Watch may be
extended southward into Florida later this afternoon. Scattered
thunderstorms are expected to continue through the night.

&&

.SHORT TERM...
(Monday through Tuesday night)
Issued at 300 PM EDT Sun Mar 12 2023

Thunderstorms will continue into Monday, some of which may be
strong or severe in northeast Florida. By late morning, Georgia
should be dry. By late afternoon, all convection will likely be
south of our area. High temperatures will range from the upper 60s
to lower 80s. Temperatures will drop significantly Monday night,
falling into the upper 30s in inland southeast Georgia, and the
40s on the coast and in northeast Florida. Northwest flow will
prevail during this period, allowing cold air advection to
continue.

Following the cold frontal passage, temperatures will only reach
the 60s areawide Tuesday with dry air persisting. Lows Tuesday
night will be cold, dropping into the 30s in inland southeast
Georgia, allowing patchy frost to form.

&&

.LONG TERM...
(Wednesday through next Sunday)
Issued at 300 PM EDT Sun Mar 12 2023

Dry air will dominate mid-week, with moisture returning Friday
ahead of an approaching cold front. Showers will likely begin in
inland SE GA and the Suwannee valley starting late morning Friday,
and gradually move southeasterly into all of northeast Florida and
southeast Georgia. Scattered showers will continue through the
weekend. Temperatures will be near normal in the 60s and 70s,
other than Friday which will be hotter reaching near 80. Wednesday
night will be chilly, with lows dropping into the mid 30s, inland
patchy frost is possible for southeast Georgia.

&&

.AVIATION...
(18Z TAFS)
Issued at 126 PM EDT Sun Mar 12 2023

Breezy south-southwesterly winds prevail today with gusts around
20 knots. A squall line will then move southeastward through the
area late this afternoon through late tonight. These storms could
be strong to severe and bring gusty winds (30-45 kts), a tornado
and heavy downpours. Storms begin to decrease in intensity after
midnight. Ceilings drop to IFR after midnight behind the line of
storms.

&&

.MARINE...
Issued at 300 PM EDT Sun Mar 12 2023

A line of strong to severe thunderstorms will move across the
coastal waters tonight ahead of the aforementioned front,
prompting exercise caution levels for the offshore waters. Winds
shift to west- northwesterly in the wake of the front on Monday
and increase to hazardous levels Monday night as high pressure
builds from the northwest. High pressure will gradually shift
north of the waters through Wednesday and sink southeastward and
be situated to the east through Friday before the next cold front
approaches Friday night.

Rip Currents: High rip current risk Sunday, moderate risk on
Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  75  56  69  39 /  90  90  20   0
SSI  74  60  70  44 /  90  90  20   0
JAX  81  63  74  43 /  70  90  30   0
SGJ  81  65  74  47 /  30  70  40   0
GNV  80  65  75  45 /  30  70  50   0
OCF  80  66  78  47 /   0  70  70   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late tonight for FLZ124-125-133-
     138.

GA...High Rip Current Risk through late tonight for GAZ154-166.

AM...None.
&&

In the hours before

Special weather statement, Mar 12, 2:03 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
303 PM EDT Sun Mar 12 2023

GAZ132-133-121930-
Coffee GA-Jeff Davis GA-
303 PM EDT Sun Mar 12 2023

...A strong thunderstorm will impact portions of central Coffee and
western Jeff Davis Counties through 330 PM EDT...

At 302 PM EDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout over Broxton, moving east at 25 mph.

HAZARD...Landspouts, wind gusts of 45 to 55 mph, and pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Broxton, Pridgen, West Green, Snipesville and Denton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 800 PM EDT for southeastern
Georgia.

&&

LAT...LON 3167 8257 3167 8263 3157 8263 3153 8297
      3166 8301 3166 8300 3172 8300 3179 8290
      3178 8289 3178 8287 3182 8284 3181 8282
      3184 8278 3185 8279 3186 8276 3188 8274
      3191 8268 3192 8268 3193 8264
TIME...MOT...LOC 1902Z 255DEG 24KT 3164 8291

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

HESS

The radar

The Moody AFB radar (KVAX), 108 km away, was scanning. The volume nearest the first event began at 19:16 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Appling

When
March 12, 2:15 PM EST
Where
Appling County, 0.91 mi SW of Baxley Muni Arpt
Measured
58 kt (67 mph) measured gust
Reported by
Emergency Manager
Coordinates
31.710, -82.390

Doors were blown off hinges at the Baxley Municipal Airport, which included doors to hangers and airplanes.

Thunderstorm Wind, Appling

When
March 12, 2:15 PM EST
Where
Appling County, 1.18 mi W of Baxley Muni Arpt
Measured
58 kt (67 mph) measured gust
Reported by
AWOS
Coordinates
31.720, -82.400

The Baxley Municipal AWOS measured a thunderstorm wind gust of 67 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2023Every state in 2023This day in weather historyWarnings in Georgia, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1079011, 1079013.